MAUDE Adverse Event Report: MEDTRONIC HEART VALVES DIVISION COREVALVE TRANSCATHETER AORTIC VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

MEDTRONIC HEART VALVES DIVISION COREVALVE TRANSCATHETER AORTIC VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number MCS-P3-29-AOA-US
Medical Device Problem Codes Calcified (1077); Gradient Increase (1270); Perivalvular Leak (1457); Migration (4003)
Health Effect - Clinical Codes Syncope (1610); Angina (1710); Aortic Valve Stenosis (1717); Congestive Heart Failure (1783); Dyspnea (1816); Edema (1820); Insufficiency, Valvular (1926); Mitral Regurgitation (1964); Pain (1994); Low Cardiac Output (2501)
Date of Event 07/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device remains implanted, therefore no product analysis can be performed.Conclusion: without return of the product, no definitive conclusions could be drawn regarding the clinical observation.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that approximately four days following the implant of this transcatheter bioprosthetic valve, a post-operative echocardiogram revealed trivial paravalvular leak (pvl), moderate-severe mitral valve regurgitation (mr), an ejection fraction of 60% and a systolic mean doppler gradient of 12 mmhg.The valve implant depths were not reported.In contrast to the echocardiogram performed on day of implant, the valve appeared to be further into the left ventricular outflow tract (lvot), and more closely situated towards the anterior mitral leaflet.These finding suggested possible migration towards the left ventricle.Per the physician, this finding may have played a mechanistic role in the increased degree of severe mitral regurgitation.Approximately five years later, the patient presented and was hospitalized for symptomatic prosthetic stenosis and heart failure symptoms.Symptoms reported were dyspnea starting after walking one block, presyncope with exertion, angina with pain radiating to jaw and lower extremity (le) edema.A transesophageal echocardiogram (tee) was performed which showed degeneration of the valve with immobility of the left coronary cusp (lcc) and severely restricted mobility calcification of the non-coronary cusp (ncc) and right coronary cusp (rcc).This was felt to be mostly secondary degeneration.The patient was treated with medication for one month to determine if a potential leaflet thrombosis was contributing to the increased gradient.However, the follow-up echocardiogram showed slightly elevated gradients, therefore the leaflet thrombosis was unable to be confirmed.The most recent echocardiogram showed severe prostatic obstruction, a mean transvalvular gradient of 45 mm hg, trivial paravalvular leak (pvl), and an ejection fraction of 43%.During sizing for the new valve, medtronic determined that the implanted valve depth to be 8.8 mm on the ncc, 10.1 mm on the lcc and 12 mm on the rcc.Five years, four months and 15 days following the valve implant, a second transcatheter bioprosthetic valve was implanted valve in valve.The final gradient was 11 mmhg with trace to mild pvl.No additional adverse patient effects were reported.
 
Additional Manufacturer Narrative
Conclusion: the device history record for the valve was reviewed and showed that this device met all manufacturing specifications for final product released for distribution.No issues were identified that would have impacted this event.Paravalvular leak can be caused by a variety of factors, including valve positioning, patient anatomy, calcification level or presence of pre-existing patient conditions.A trivial/mild pvl has minimal impact on the patient and is generally deemed an acceptable residual condition.Valve migration is a potential adverse effect per the device instructions for use (ifu).Potential factors that can influence a mig ration include, valve positioning, valve sizing, patient anatomy, sparsely calcified native anatomy providing insufficient anchoring, asymmetrical root calcification, under expansion of the valve, and a number of others.Mitral regurgitation post-aortic transcatheter implant can potentially be caused by patient anatomical and procedural factors, where the implant depth may cause impingement to the mitral valve/apparatus potentially leading to a compromised mitral valve function.In this case, it was reported that the valve appeared to be further into the left ventricular outflow tract (lvot).Per the physician, this finding may be playing a mechanistic role in the increased degree of severe mitral regurgitation, which most likely was the case in this event.Later the implanted valve depth was reported to be 8.8 mm on the non-coronary cusp (ncc), 10.1 mm on the left coronary cusp (lcc) and 12 mm on the right coronary cusp (rcc), too deep.Per the device ifu, the bioprosthesis should be placed so that the skirt is within the aortic annulus (approximately 4 mm to 6 mm below the annulus).Based on the information provided and no images for review, a root cause for this event could not be conclusively determined.Approximately five years later, the patient presented and was hospitalized for symptomatic prosthetic stenosis and heart failure sym ptoms.A transesophageal echocardiogram (tee) was performed which showed degeneration of the valve with immobility of the lcc and severely restricted mobility calcification of the ncc and rcc.This was felt to be mostly secondary degeneration.The most recent ec hocardiogram showed severe prostatic obstruction, a mean transvalvular gradient of 45 mm hg, trivial paravalvular leak (pvl), and an ejection fraction of 43%.Stenosis and high gradients can be related to valve related (degeneration, thrombus, calcification, etc) or non-valve related factor s (lvot obstruction, patient pressures, left ventricle (lv) dysfunction, etc).In this case, it was reported that there was severely restricted mobility calcification of the ncc and rcc on the implanted aortic valve, which likely contributed to the increased gra dient measurements noted and stenosis.These are known potential failure modes for bioprosthethic valves and largely dependent on patient condition.However, with the information available, no images to review, and no device returned for evaluation we were unable to conclusively determine the cause for this report.A relationship of the heart failure symptoms and ejection fraction to the device or procedure could not be determined with the limited information available, though it is likely related to patient condition.It was reported that five years, four months and 15 days following the valve implant, a second transcatheter bioprosthetic valve was implanted valve in valve.Paravalvular leak can be caused by a variety of factors, including valve positioning, patient anatomy, calcification level or presence of pre-existing patient conditions, and a conclusive cause could not be determined from the limited information available.A trace/mild pvl has minimal impact on the patient and is generally deemed an acceptable residual condition.This event does not indicate device misuse or malfunction.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
COREVALVE TRANSCATHETER AORTIC VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
MDR Report Key10318117
Report Number2025587-2020-02334
Device Sequence Number19609558
Product Code NPT
UDI-Device Identifier00643169448544
UDI-Public00643169448544
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P130021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/16/2016
Device Model NumberMCS-P3-29-AOA-US
Device Catalogue NumberMCS-P3-29-AOA-US
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/02/2020
Supplement Date Received by Manufacturer10/01/2020
Initial Report FDA Received Date07/23/2020
Supplement Report FDA Received Date10/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR
Patient Weight70